Scary Acne Treatment: Accutane

Ever noticed how the side effects of today’s medicines are often much worse than the afflictions they are intended to cure?  Seems like the leaflet they give you at the pharmacy includes everything from unsightly rashes to poor gas mileage on your car.

Acne sufferers now know a little about the scariest prescription drug side effects thanks to Accutane.

Once widely prescribed to battle the painful effects of severe acne, accutane is now the epicenter for thousands of lawsuits against its manufacturer.  Why so much legal action?  For starters: the multitude of issues it causes for the gastrointestinal system.

The adverse effects of accutane use can extend well beyond the date you discontinue usage. One reported case involved a man who began suffering from chronic diahrrea several years after using accutane. He was unable to enjoy normal uninterrupted sleep for nearly two years.  This man’s suffering resulted in a lawsuit settlement in excess of $2 million dollars.  I am sure any monetary award, while welcome, could only offer a temporary moral victory in light of the indignity of his illness.

What’s worse, chronic diarrhea is just one of the painful side effects of Accutane use. Other side effects include Irritable Bowl Syndrome, Crohns Disease, Ulcerative Colitis and Esophagitis. And it doesn’t stop at the GI system either. Psychiatric disorders, tremors, and depression have all been linked to the acne “wonder drug” as well.

Accutane was first marketed in 1982 as the latest and greatest pharmaceutical to treat mild to severe acne. Reports of the negative impact it was having began flooding the Federal Food and Drug Administration in the late 1980’s and 1990’s leading to its recall.

I can only imagine the suffering, the physical burdens many users of Accutane have endured—all in the name of clearer skin.  Thankfully, the manufacturer pulled it from distribution in 2009.  You should still wary of any acne medication out there with isotretinoin, the active ingredient in Accutane.

And perhaps most importantly, this tragedy serves to drive home the importance of consulting with a medical professional before beginning any prescription acne regimen.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: